Khaled El-hoshy MD, Dermatologist, Cairo, Egypt on July 7, 2011
My impression is Subacute cutaneous LE. I agree with the antimalarials. Would suggest oral steroids 15-20 mg/day for 3-4 weeks then taper as condition improves. Maybe switch to topical steroids class 1 or 2.
Robert Rudolph MD, Clinical Professor of Dermatology, University of Pennsylvania, Philadelphia, PA, USA on July 7, 2011
I'd use Plaquenil 200 mg BID, along with CellCept 500 mg QID - and might also add Accutane. Potent topical steroids should be used, and an occasional Kenalog 40 IM would be helpful.
Rick Sontheimer MD, Professor of Dermatology, Univ. of Utah, Salt Lake City, Utah, USA on July 8, 2011
I suspect that this woman's initial diagnosis was SCLE but due to the therapeutic refractoriness and persistence of her SCLE disease activity she has evolved superficial cutaneous atrophy in her lesions evident on the photographs that could raise the question of classification currently as generalized discoid LE (we have seen and informally published such transitions in prior chapters and reviews that we have written in the past).
However, her elevated Ro/SS-A autoantibody levels and her low complement levels would argue in favor of SCLE over generalized DLE. In addition, her refractory joint symptoms and elevated rheumatoid factor level would raise the possibility of an overlap with rheumatoid arthritis (ie, "Rupus"). SCLE has been more often reported to overlap with rheumatoid arthritis than has discoid LE. Also, this is the type of patient who can develop overlapping features with Sjogren's syndrome over time. Does she have a history of dry eyes or dry mouth?
For full commentary on the case click here.
Khalid Al Aboud MD, Dermatologist, King Faisal Hospital, Makkah, Saudi Arabia on July 8, 2011
Advice to stop smoking and avoid the sun. Use physical sunscreen if possible. I just want to add that unresponsiveness might be related to sub therapeutic dose of the drugs she was using. If the pregnancy is not a problem for her, you may try Thalidomide. It is effective for the treatment of severe cutaneous lupus.
Ambajogai Ovhal MD, Assistant Professor, Dept of Dermatology, Government Medical College, Latur, India on July 17, 2011
I think this description suits chronic cutaneous LE. I'm in favour of Methylprednisolone 1g and Azathioprine (100 mg) or cyclophosphamide 500mg pulse therapy for 3 days in a month followed by azathioprine in its therapeutic dose for 28 days. Continue pulse therapy for 6 such cycles. Meanwhile continue with hydroxychloroquine. We have to taper steroids by 5 mg at every pulse. Then after 6 months of good control without oral steroids we can think of azathioprine 50mg od for next 6-12 months along with Hydroxychloroquine. We can also consider methotrexate, cyclosporin in place of azathioprine. It does not matter whether the disease is chronic or subacute, its academic matter. We can rule out antiphospholipid titres for additional benefits. Along with this other measures should be very well practiced. Psychosocial assessment should be done in association with psychiatrist.
David Cook MD, Clinical Senior Lecturer,
Dermatology, Concord Clinical School, Univesity of
Sydney, NSW, Australia on July 17, 2011
Hydroxychloroquine is unlikely to be helpful in this case if the patient continues to smoke cigarettes. I would recommend a trial of thalidomide to control her cutaneous disease if all appropriate precautions are undertaken. She also needs a thrombophilia screen to exclude an associated thrombotic disease to account for the history of CVA at a young age. Her joint symptoms are not in keeping with a diagnosis of subacute LE and the raised Rheumatoid Factor in absence of a raised ANA suggest a cutaneous lupus and RA overlap. She may get improvement in the joint symptoms with thalidomide but my experience is that it will be more helpful for her cutaneous disease.
Nasser Altamimi MD, Dermatologist, Tarim, Yemen on July 20, 2011
Most likely diagnosis is chronic cutaneous lupus. Advice: 1-stop smoking and avoid the sun by physical sun screen. 2-Plaquenil + Imuran 3-Follow up by a rheumatologist
Abdullah Mancy MD, Dermatologist, AL-Ramadi Teaching Hospital, Ramadi, Iraq on July 24, 2011
There is what is called complement deficiency-associated lupus characterized by early onset, photosensitivity, less renal disease and Ro/La autoantibodies. Can this be applied to this patient? What about family history? We also know that TNF inhibitors may cause drug-induced lupus that has skin disease with malar rash, discoid lesion and photosensitivity. I think this patient may have complement deficiency-associated lupus which is aggravated by the administration of TNF inhibitors.